South Dakota, 2001Tornado in South Dakota, June 6, 2001
June 6, 2001 · NWS UNR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 9:15 AM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 6, 9:15 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT WED JUN 6 2001
LATEST SFC ANALYSIS PLACES LOW OVER SRN SD WITH A FAIRLY FLAT PRESS
GRADIENT OVER WRN SD AND NE WY. WV IMAGES INDC COMPACT LITTLE S/WV
THAT KICKED UP SOME PRE-DAWN SHRA AND TSTMS OVER NW SD HAS MOVED E
OF CWFA. KUDX RADAR SHOWS DECREASING DBZ AND COVERAGE OF -SHRA OVER
PERKINS AND BUTTE COUNTIES.
SHOULD SEE SOME CU DEVELOP THIS AFTERNOON WITH AN ISOLATED SHOWER
OVER THE HILLS...OTHERWISE SUBSIDENCE BEHIND S/WV WILL LIMIT PRECIP.
HAVE TWEAKED CLOUDS AND TEMPS AND REMOVED MENTION OF PRECIP EXCEPT
HILLS. REST OF PACKAGE LOOKS GOOD.
.UNR...NONE.
99
In the hours before
Special weather statement, Jun 6, 10:30 AM MST, 1 hour 21 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-062015-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT WED JUN 6 2001
...SLIGHT RISK OF SEVERE THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS
WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER
THAN 60 MPH.
.DISCUSSION...
A MID LEVEL TROUGH WILL COMBINE WITH A WEAK COLD FRONT MOVING
THROUGH THE SOUTH DAKOTA PLAINS THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP EARLY THIS AFTERNOON MAINLY EAST OF A LINE FROM
FAITH TO PHILIP TO MARTIN. A FEW OF THESE STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EARLY EVENING IN TODD...TRIPP AND MELLETTE
COUNTIES WITH LARGE HAIL AND STRONG WINDS POSSIBLE. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE IN THE BLACK HILLS LATER THIS
AFTERNOON.
COUNTIES INCLUDED IN THIS OUTLOOK ARE...
TRIPP...BENNETT...JACKSON...ZIEBACH...PERKINS...MEADE...LAWRENCE...
MELLETTE...TODD...HAAKON...CUSTER...AND PENNINGTON.
GRZYWACZ
Tornado, Tripp
- When
- June 6, 11:51 AM MST to 11:52 AM MST
- Where
- Tripp County, 14 mi NE of Winner
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.517, -99.667
A tornado was on the ground for one minute, but caused no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 6, 20012 deaths · 2 injured · 1 event
- Rip Current in Florida, June 6, 20011 death · 1 event
- Rip Current in Florida, June 6, 20011 death · 1 event
- Flood and Lightning Strike in Georgia, June 6, 2001$250,000 · 2 events
- Flash Flooding in West Virginia, June 6, 2001$152,000 · 2 events
- Flash Flooding and Hail in Ohio, June 6, 2001$71,000 · 55 kt wind · 14 events
- Flash Flood in Ohio, June 6, 2001$50,000 · 1 event
- Hail and Damaging Winds in Kentucky, June 6, 20011 injured · $25,000 · 1 in hail · 6 events
- Hail in Nebraska, June 6, 2001$35,000 · 1.75 in hail · 2 events
- Tornado in South Dakota, June 6, 2001$5,000 · F1 · 1 event
- Damaging Winds and Heavy Rain in Virginia, June 6, 2001$24,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, June 6, 2001$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253808.